Alert archive / California / Flash Flood Warnings in 2003

Flash Flood Warning 7, NWS Los Angeles, CA

September 3, 2003Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Sep 3, 2003, 1:45 PM PDT for Los Angeles County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2003, 1:45 PM PDT (20:45 UTC)
Expired
Sep 3, 2003, 2:45 PM PDT
In force
60 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2003-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2003-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 032050
FFWLOX
CAC037-032145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
145 PM PDT WED SEP 3 2003

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 245 PM PDT

* AT 138 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN IN THE EASTERN SAN GABRIEL MOUNTAINS AND EASTERN              
  ANTELOPE VALLEY...NEAR THE SAN BERNARDINO COUNTY LINE.

* LOCATIONS LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE BIG          
  PINES...PUZZLE CANYON...BIG PINES HIGHWAY...AND FORT TEJON ROAD    
  NEAR THE SAN BERNARDINO COUNTY LINE.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3443 11790 3432 11771 3444 11765 3466 11770
          3458 11787

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:15 AM PDT, 10 hours 30 minutes earlier.

Area forecast discussion, Sep 3, 3:15 AM PDT, 10 hours 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
315 AM PDT WED SEP 3 2003

FAIRLY TYPICAL EARLY SEPTEMBER WX PATTERN ACROSS THE DISTRICT...
WITH BOTH MONSOON MOISTURE AND MARINE LAYER TO DEAL WITH. MONSOON
CONVECTION DURING TUE AFTERNOON WAS ENHANCED BY A VORT MAX OFF PT
CONCEPTION. THIS VORT CENTER IS NOW MOVING FURTHER NORTH ALONG THE
CENTRAL COAST...AND HAS TAKEN THE TSRA ACTIVITY WITH IT NW INTO THE
SAN JOAQUIN VALLEY. ATMOS IS QUITE MOIST AT MID LEVELS ESPECIALLY
SOUTH AND EAST OF THE FCST AREA...WITH THE 00Z NKX SOUNDING SHOWING
SATURATION ABOVE 700 MB AND PRECIP WATER OF 1.87 INCHES. ETA DOES
BRING ANOTHER WEAK VORT MAX THROUGH THE AREA TODAY WHICH COULD HELP TO
TRIGGER CONVECTION ALONG THE AFTERNOON HEATING. WILL MAINTAIN SLIGHT
CHANCE POPS THIS AFTERNOON AND EVENING FOR THE MTNS...ANTELOPE VALLEY
AND INTERIOR SLO VALLEYS. OTHERWISE...MARINE LAYER IS SOLID AGAIN THIS
MORNING ALONG THE CENTRAL COAST...BUT RATHER MIXED OUT AND PATCHY
SOUTH OF POINT CONCEPTION. THERE IS SOME REDEVELOPMENT ACROSS THE
INNER WATERS AT THIS TIME...AND WILL KEEP PATCHY LOW CLOUDS AND FOG
IN THE FCST FOR COASTAL AREAS THIS MORNING. TEMPS TODAY SHOULD BE
SLIGHTLY WARMER INLAND AS THICKNESSES RISE A BIT.

FOR THURSDAY...MONSOON MOISTURE BEGINS TO ERODE ACROSS THE FCST AREA
AS THE MID LEVEL FLOW VEERS MORE TO THE SSW. WILL KEEP SLIGHT CHANCE
POPS ACROSS THE VTU/LA MTNS AND ANTELOPE VALLEY AS THERE COULD BE JUST
ENOUGH MOISTURE LINGERING ACROSS THESE AREAS TO GENERATE SOME
SHRA/TSRA ACTIVITY. CONDITIONS ELSEWHERE SHOULD BE SIMILAR TO TODAY...
WITH MARINE LAYER MOST SOLID ON THE CENTRAL COAST AND PATCHY FURTHER
SOUTH.

DRY SW FLOW ALOFT SPREADS ACROSS THE DISTRICT ON FRIDAY...PUTTING AN
END TO THE TSTM THREAT. UPPER RIDGE REMAINS OVER THE AREA FRI AND
SAT...WITH ONSHORE GRADIENTS REMAINING WEAK TO MODERATE. THIS WILL
KEEP THE MARINE LAYER CONFINED TO COASTAL SECTIONS AND ALLOW FOR
CONTINUED HOT TEMPERATURES INLAND. UPPER RIDGE BREAKS DOWN SUNDAY AS A
STRONG UPPER TROF MOVES INTO NRN CA. THIS HERALDS A PATTERN CHANGE...
WITH A LONGWAVE UPPER TROF SETTING UP SHOP ALONG THE WEST COAST INTO
EARLY NEXT WEEK. FALLING HEIGHTS...CYCLONIC FLOW ALOFT AND INCREASED
ONSHORE FLOW WILL ALLOW FOR AN INCREASED MARINE LAYER...WITH COOLER
TEMPS...AND BREEZY CONDITIONS ACROSS THE MTNS AND DESERTS.

ANOTHER ASPECT OF SEPTEMBER WEATHER COULD TAKE SHAPE ACROSS THE AREA
LATER NEXT WEEK IF TONIGHTS GFS IS CORRECT. THIS MODEL SHOWS A STRONG
INSIDE SLIDER MOVING ACROSS THE GREAT BASIN WED AND THU...RESULTING
IN OFFSHORE FLOW FOR SO CAL. GFS DOES TEND TO OVERDO OFFSHORE FLOW
EVENTS AND THIS IS FAR IN THE FUTURE IN ANY CASE...BUT WILL BE
INTERESTING TO SEE WHAT HAPPENS WITH LATER MODEL RUNS.

LAX 000. JACOBSON

.LOX...NONE.
Hazardous weather outlook, Sep 3, 6:00 AM PDT, 7 hours 45 minutes before
CAZ034>041-044>047-051>054-059-087-088-040100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE DESERTS AND
MOUNTAINS AS WELL AS THE INTERIOR PORTIONS OF SAN LUIS OBISPO COUNTY
DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE DESERTS AND THE
VENTURA AND LOS ANGELES COUNTY MOUNTAINS ON THURSDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JACOBSON

Nearby

Flash Flood Warnings in California, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.